Hail, Columbia
- When
- May 10, 3:02 PM EST
- Where
- Columbia County, Appling
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.550, -82.317
EM reported nickel size hail.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 10, 1:40 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT TUE MAY 10 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK UPPER TROUGH SWINGING ACROSS N GA THIS AFTERNOON WITH CONVECTIVE ACTIVITY DEVELOPING ACROSS NE GA/WESTERN CAROLINAS AHEAD OF TROUGH. LOW LEVEL SHEAR IS WEAK BUT WITH LOW WET BULB ZERO AND 500MB TEMPS AROUND -15 C...LARGE HAIL IS A POSSIBILITY THIS AFTERNOON INTO THIS EVENING. WILL KEEP CHANCE POPS INTO THIS EVENING. UPPER TROUGH MOVES SOUTHEASTWARD TO NEAR GA COAST BY WEDNESDAY MORNING. WITH SOME PVA STILL OVER THE CWA WEDNESDAY WILL KEEP SLIGHT CHANCE POP. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... UPPER RIDGE BUILDS OVER AREA WEDNESDAY NIGHT THROUGH THURSDAY. HOWEVER QUESTION REMAINS HOW FAR SOUTH BACK DOOR FRONT WILL VENTURE ON FRI. GFS KEEPS FRONT MAINLY NORTH OF CWA WHILE NAM PUSHES FRONT WELL INTO SC. FOR NOW WILL COMPROMISE AND ADVERTISE SLIGHT CHANCE POP. FRONT SHOULD WASH OUT BY EARLY SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE ATLANTIC. SATURDAY LOOKS DRY. SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST SUNDAY INTO EARLY MONDAY SO WILL GO WITH LOW CHANCE POPS. FRONT SHOULD MOVE OFFSHORE TUESDAY. && .AVIATION... GENERALLY VFR CONDITIONS OVER THE AREA THROUGH THE AFTERNOON TO MIDNIGHT...BUT STRONG SHORTWAVE AND UNSTABLE AIR WILL TRIGGER SCATTERED CONVECTION THROUGH THE EARLY EVENING. EXPECT BRIEF MVFR CONDITIONS IN THE SHOWERS/THUNDERSTORMS. DURING THE PREDAWN HOURS...ETA FORECAST SOUNDING SHOW CONSIDERABLE LOW LEVEL MOISTURE TO FAVOR IFR CEILINGS AND PATCHY FOG WITH VISIBILITIES 3 TO 5 MILES. CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 600 AM EDT TUE MAY 10 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 111015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 600 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING AND AN UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON WITH HAIL THE PRIMARY THREAT. FOR ADDITIONAL INFORMATION PLEASE SEE CAESPSCAE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 NNE SALUDA 34.08N 81.73W
05/10/2005 0.88 INCH SALUDA SC COUNTY OFFICIAL
NICKEL SIZE HAIL
&&
BLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 SE SILVERSTREET 34.20N 81.69W
05/10/2005 0.75 INCH NEWBERRY SC POST OFFICE
PENNY SIZED HAIL
&&
BLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 W BATESBURG 33.91N 81.56W
05/10/2005 1.00 INCH SALUDA SC TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL REPORTED IN BATESBURG TO ONE
MILE WEST.
&&
BLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL LEESVILLE 33.92N 81.51W
05/10/2005 1.75 INCH LEXINGTON SC TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL.
&&
BLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 6 NW MCCORMICK 33.97N 82.37W
05/10/2005 1.00 INCH MCCORMICK SC EMERGENCY MNGR
PENNY TO QUARTER SIZE HAIL MCCORMICK TO 6 NW OF MCCORMICK
&&
BLPThe Columbia radar (KCAE), 119 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
5 hail. Local standard time, as filed.
EM reported nickel size hail.
EM reported penny size hail.
EM reported nickel size hail.
Public called in a report of 3/4 inch hail.
SKYWARN HAM reported 3/4 inch hail at Ft. Gordon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450652, 5450653, 5450654, 5450655, 5450656.